Alert archive / Alabama / Tornado Warnings in 2024

Tornado Warning 39, NWS Huntsville, AL

May 27, 2024Jackson County, Madison County, Alabama

NWS Huntsville, AL issued this tornado warning at May 27, 2024, 3:04 AM CDT for Jackson County, Madison County, Alabama. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2024, 3:04 AM CDT (08:04 UTC)
Expired
May 27, 2024, 3:30 AM CDT
In force
26 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Jackson County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 35 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:10 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2024-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2024-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 359 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1289 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
359 m²/s²
0-3 km storm-relative helicity
533 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

778 
WFUS54 KHUN 270804
TORHUN
ALC071-089-270830-
/O.NEW.KHUN.TO.W.0039.240527T0804Z-240527T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
304 AM CDT Mon May 27 2024

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Northwestern Jackson County in northeastern Alabama...
  Central Madison County in north central Alabama...

* Until 330 AM CDT.

* At 304 AM CDT, a severe thunderstorm capable of producing a tornado
  was located over southeastern Huntsville, moving northeast at 40
  mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Huntsville around 310 AM CDT.
  Gurley around 315 AM CDT.

Other locations impacted by this tornadic thunderstorm include Paint
Rock, Maysville, Princeton, Pleasant Groves, Trenton, Garth, Ryland,
Hampton Cove, Hollytree, and Brownsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3493 8619 3460 8622 3459 8630 3460 8667
      3469 8667
TIME...MOT...LOC 0804Z 244DEG 35KT 3468 8658 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

HC

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 27, 12:18 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 27, 12:18 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1218 AM CDT Mon May 27 2024

...New AVIATION...

.NEAR TERM...
(rest of Tonight)
Issued at 1055 PM CDT Sun May 26 2024

We're are sending this out earlier than normal, given high chances
of severe weather as we go into the overnight. As of this writing,
severe storms were raging from SW Illinois, western Kentucky, and
SE Missouri. Tornado Watch #326 has recently been issued for our
Tennessee counties (Lincoln, Moore, Franklin) until 5 AM. The
latest model trends has a Quasi-Linear Convective System (squall
line) nearing far NW Alabama around midnight. Some of the models
were hinting at cellular development before the main line arrives.

In either case, all modes of severe weather (wind gusts greater
than 60 mph, hail larger than 1", tornadoes) are possible.
Discrete cells preceding the line will be be more tornado prone in
our sheared and unstable environment. The line should rapidly
move across the area in a NW-SE orientation in the overnight. New
guidance has slowed down the progress of the QLCS to the SE, now
hinting 1AM-4AM timeframe. The latter time, especially if
tornadoes occurs could become more of an issue given the very late
hour of occurrence.

&&

.SHORT TERM...
(Monday through Wednesday)
Issued at 1055 PM CDT Sun May 26 2024

Given severe weather, only minor changes made this period.
Shower and thunderstorm activity should wind down Memorial Day
Monday, as a line of convection heads further to the south and
east. A cold front should move across the area during the course
of the day from NW-SE, with shower activity winding down.

Dry and slightly cooler conditions will return Mon evening and
continue into the midweek. Highs in the mid 80s on Mon/Tue will
only rise to near 80 on Wed. Lows will range in the upper 50s to
mid 60s.

&&

.LONG TERM...
(Wednesday night through Sunday)
Issued at 1055 PM CDT Sun May 26 2024

Dry air continues through the end of the week as upper level
ridging moves into the Tennessee Valley from the west. On Friday
evening, an upper level shortwave allows low-medium rain chances
to return to the area and continue through the weekend. During the
long term period, highs are forecast to be in the upper 70s/80s
with overnight lows in the 50s/60s.

&&

.AVIATION...
(06Z TAFS)
Issued at 1218 AM CDT Mon May 27 2024

As of TAF issuance, t-storms were forming over NW AL moving east
around 20kt. Additional development is possible early in the TAF.
A stronger line of convection extending from SW of Memphis, to
Jackson TN and Nashville heading to the ESE. This convection
should reach NW AL ~07-08Z, and NE AL 10-12Z. Storms could become
severe with damaging winds and hail, torrential rain, and a
tornado risk. Have noted variable gusty winds for the stronger
storms in the overnight. Shower activity should end from NW to SE
later today, as a cold front sweeps across the area. SW winds of
5-10kt overnight should veer to the west, then WNW by Mon evening.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...RSB
SHORT TERM....RSB
LONG TERM....HC
AVIATION...RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:46 AM CDTSevere Thunderstorm WarningHUNLauderdale, Lawrence, Limestone, Madison44 min
May 27, 1:28 AM CDTSevere Thunderstorm WarningHUNJackson, Limestone, Madison62 min
May 27, 1:31 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence, Limestone, Morgan44 min
May 27, 1:49 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale56 min
May 27, 1:51 AM CDTTornado WarningHUNJackson, Madison39 min
May 27, 2:08 AM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Morgan37 min
May 27, 2:25 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Madison65 min
May 27, 2:27 AM CDTTornado WarningHUNJackson48 min
May 27, 2:41 AM CDTSevere Thunderstorm WarningHUNCullman, Franklin, Lawrence, Limestone, Madison, Morgan34 min
May 27, 2:49 AM CDTTornado WarningHUNJackson26 min
May 27, 3:06 AM CDTFlash Flood WarningHUNJackson, Lawrence, Limestone, Madison, Morgan3 hr
May 27, 3:10 AM CDTTornado WarningHUNJackson, Madison, Marshall35 min
May 27, 3:20 AM CDTTornado WarningHUNDeKalb, Madison, Marshall25 min
May 27, 3:27 AM CDTSevere Thunderstorm WarningHUNCullman, DeKalb, Jackson, Marshall, Morgan48 min
May 27, 3:30 AM CDTTornado WarningHUNCullman, Marshall, Morgan30 min
May 27, 3:41 AM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson34 min
May 27, 4:12 AM CDTSevere Thunderstorm WarningHUNCullman, DeKalb, Marshall33 min
May 27, 4:42 AM CDTSpecial Weather StatementHUNDeKalb48 min
May 27, 5:20 AM CDTFlash Flood WarningHUNDeKalb, Marshall3 hr

Nearby

Tornado Warnings in Alabama, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.